Multiple relapses of Clostridium difficile-associated diarrhea in a cancer patient. Successful control with long-term cholestyramine therapy.

Published

Journal Article

Clostridium difficile-associated diarrhea (CDAD) is caused by a toxin elaborated by the anaerobic organism Clostridium difficile. Although the vast majority of CDAD cases are now associated with antibiotic use, the administration of antineoplastic agents alone can result in clinical manifestations. While therapy with oral vancomycin is usually successful, one quarter of patients will relapse. We describe a 16-year-old girl with osteogenic sarcoma whose therapy was significantly complicated by multiple relapses of CDAD. All resulted in hospital admission. She failed several standard therapies for relapsed CDAD and was cured only after prolonged cholestyramine therapy. A subset of multiply relapsed CDAD patients may require prolonged therapy with cholestyramine to control the disease.

Full Text

Duke Authors

Cited Authors

  • Moncino, MD; Falletta, JM

Published Date

  • November 1992

Published In

Volume / Issue

  • 14 / 4

Start / End Page

  • 361 - 364

PubMed ID

  • 1456403

Pubmed Central ID

  • 1456403

International Standard Serial Number (ISSN)

  • 0192-8562

Language

  • eng

Conference Location

  • United States